Louisiana, 2023Hail and Damaging Winds in Louisiana, April 2, 2023
April 2, 2023 · NWS SHV · 16 events in 6 counties and zones
A strong upper level trough ejected east-northeast across the Southern Plains during the afternoon and evening hours on April 2nd, with strong southerly low level winds ahead of the trough allowing for a warm front to mix north across East Texas and North Louisiana. Very warm, humid, and unstable air spread north along and south of this front, with the approaching trough reinforcing a dry line…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough ejected east-northeast across the Southern Plains during the afternoon and evening hours on April 2nd, with strong southerly low level winds ahead of the trough allowing for a warm front to mix north across East Texas and North Louisiana. Very warm, humid, and unstable air spread north along and south of this front, with the approaching trough reinforcing a dry line into Southeast Oklahoma and East Texas during the late afternoon and evening, and across the remainder of the region during the early morning hours on the 3rd. Given the increased forcing along these boundaries and the approaching upper trough, scattered severe thunderstorms developed across East Texas and North Louisiana, which produced numerous instances of large hail and damaging winds before weakening during the late evening into the early morning hours on the 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 2, 5:20 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 2, 5:20 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
620 PM CDT Sun Apr 2 2023
...New AVIATION...
.UPDATE...
Issued at 607 PM CDT Sun Apr 2 2023
A warm front has been the source for convection across the I-20
corridor early this evening. Elevated storms along and north of
the front could produce large hail over the next few hours.
However, a transition is expected to occur later this evening as
the low-level jet increases producing sufficient shear to produce
tornadoes with some storms. Thus, a tornado watch is now in
effect for much of east Texas and north Louisiana through 1 AM.
/05/
&&
.SHORT TERM...
(This evening through Monday Night)
Issued at 131 PM CDT Sun Apr 2 2023
Thunderstorms have started to develop along a dryline in western
north Texas this afternoon and will gradually push eastward
towards our area during the remainder of the afternoon. Additional
development may occur across deep east Texas and into northwest
Louisiana during the late afternoon hours, with the rest of the
storms expected to reach the western portion of our CWA by early
evening. So things could get busy in the next few hours across our
region. SPC has upgraded the threat for severe weather this
afternoon across east Texas, painting an Enhanced risk for
portions of Smith, north Cherokee, Rusk, Gregg, Harrison, Upshur,
Camp, and Wood counties. A Slight Risk then covers the rest of our
east Texas counties, most of our Louisiana Parishes, and parts of
southwest Arkansas and southeast Oklahoma.
All modes of severe weather will be possible this afternoon and
into the evening hours. However, thinking the greater tornado
threat will be across east Texas with hail and wind being the main
threat elsewhere. In addition, a Slight Risk for excessive
rainfall remains in place for much of our area. We could see
upwards of 2-3 inches across portions of the area as thunderstorms
move through. While our area has not been inundated with rainfall
as of late, this could bring a isolated Flash Flood threat to
flood prone areas.
Showers and thunderstorms will continue into the overnight hours,
clearing from west to east after midnight before clearing the
early in the early morning hours Monday. Dry conditions will then
settle in, at least through Monday night. In the wake of our
passing shortwave trough responsible for the showers and
thunderstorms, upper-air pattern will become southwest with some
weak ridging across the southeast CONUS. At the same time, another
large trough will begin digging into the Pacific Northwest and
will be the main feature for another severe weather event on
Tuesday. (See long term for more information). High temperatues
on Monday will reach the 80s across the region, lower to mid 80s
north of I-20 and mid to upper 80s south of I-20. Monday night
will be mild, with lows only able to drop into the upper 60s to
lower 70s across the region. /33/
&&
.LONG TERM...
(Tuesday through next Saturday)
Issued at 131 PM CDT Sun Apr 2 2023
Main focus of interest in the long-term period is the potential for
severe thunderstorms across areas mainly north of Interstate 20 on
Tuesday. Surface setup ahead of the storm system will be
characterized by an enhanced pressure gradient bringing strong
southerly winds to the ArkLaTex on Tuesday into Tuesday evening.
Dewpoint values will quickly climb into the mid to upper 60s which
will help to destabilize the lower-levels of the warm sector ahead
of an approaching dryline boundary from the west. Southwest flow
aloft will further aid in destabilizing the atmosphere as a broad
trough across the western CONUS migrates eastward into the Southern
Plains allowing for moisture to deepen areawide through Tuesday
night. Surface boundary to be the trigger for convection on Tuesday
evening as it moves east across the region, tapping into an
atmosphere already primed with moisture and a strong low-level jet.
Supercell thunderstorms capable of producing tornadoes, damaging
winds, and hail may be possible ahead of the convective line,
followed by a damaging wind and isolated tornado threat within the
line as it migrates east across the region. At this time SPC has the
I-30 corridor as well as southeast Oklahoma in an Enhanced risk for
severe thunderstorms with a Slight risk in an area surrounding Tyler
to Shreveport to El Dorado.
An unsettled weather pattern to prevail from Tuesday onward. Frontal
boundary that moves into the region on Tuesday will likely linger
across south Louisiana into Mississippi through late in the work
week. Scattered elevated post-frontal showers to persist through
Thursday night before the surface high shifts east allowing the
front to return back north as a warm front bringing showers and
isolated thunderstorms to parts of the region on Friday. A slow
moving upper-level trough will set up across northern Mexico into
Texas and southeast Oklahoma on Saturday, bringing continued rain
chances with isolated thunderstorms to portions of the ArkLaTex.
/05/
&&
.AVIATION...
(00Z TAFS)
Issued at 616 PM CDT Sun Apr 2 2023
For the 03/00Z TAFs, conditions will continue to deteriorate from
the west and south as several waves of strong to severe
thunderstorms enter ArkLaTex airspace. As storms impact area
terminals, visibilities will briefly drop due to torrential
rainfall, accompanied by strong gusty winds. Storm chances will
continue through 03/06Z, diminishing from west to east. In the wake
of these storms, MVFR CIGs will linger through the night and into
the morning, lifting to VFR tomorrow. Winds will remain southerly at
sustained speeds of 10 to 15 kts, with locally strong gusts possible
in or near thunderstorms through the evening.
/26/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 66 87 71 86 / 90 0 0 0
MLU 66 87 70 87 / 90 0 0 0
DEQ 60 84 67 83 / 80 0 10 30
TXK 64 87 69 85 / 80 0 0 20
ELD 61 86 68 85 / 90 0 0 10
TYR 66 87 70 85 / 80 0 0 10
GGG 66 86 70 85 / 90 0 0 10
LFK 68 89 71 87 / 40 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
SHORT TERM...05
LONG TERM....05
AVIATION...26
Hazardous weather outlook, Apr 2, 4:59 AM CST, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
559 AM CDT Sun Apr 2 2023
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-031100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
559 AM CDT Sun Apr 2 2023
This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and tonight.
Thunderstorms will return to the region this afternoon through this
evening, some possibly strong to severe with the primary threat of
large hail up to golf ball size. Damaging wind gusts and tornadoes
also cannot be ruled out with these storms as a returning warm front
will allow for greater instability and shear, especially south of the
I-20 corridor.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Another round of strong to severe thunderstorms will be possible by
late Tuesday into Tuesday night as the next cold front will arrive.
The threat appears to be highest along and north of the I-30 corridor
where all modes of severe weather will be possible through the early
morning hours on Wednesday.
The pattern looks to remain unsettled through the end of the week as
rounds of heavy rainfall will become more likely as the front stalls
south of the region. This could reintroduce flooding concerns across
the region through the end of the week as several inches of rainfall
may be possible over the next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and evening.
19
In the hours before
Local storm report, Apr 2, 5:56 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
656 PM CDT SUN APR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 1 E KILGORE 32.39N 94.85W
04/02/2023 M1.00 INCH GREGG TX PUBLIC
PUBLIC REPORT.
&&
BTLocal storm report, Apr 2, 5:58 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
658 PM CDT SUN APR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 4 SSE LONGVIEW 32.46N 94.74W
04/02/2023 M1.50 INCH GREGG TX TRAINED SPOTTER
TRAINED SPOTTER REPORT.
&&
BTLocal storm report, Apr 2, 5:59 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
659 PM CDT SUN APR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 3 SE LIBERTY CITY 32.42N 94.92W
04/02/2023 M1.75 INCH GREGG TX PUBLIC
REPORT OF GOLF BALL SIZE OR LARGER.
&&
BTLocal storm report, Apr 2, 6:05 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
705 PM CDT SUN APR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 1 NE KILGORE 32.40N 94.85W
04/02/2023 E2.00 INCH GREGG TX PUBLIC
PICTURES SENT VIA EMAIL.
&&
BTLocal storm report, Apr 2, 6:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
707 PM CDT SUN APR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 2 SSE ROLLING MEADOWS 32.38N 94.80W
04/02/2023 E2.00 INCH GREGG TX BROADCAST MEDIA
RELAYED VIA EMAIL.
&&
BTLocal storm report, Apr 2, 6:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
712 PM CDT SUN APR 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL 6 WSW HALLSVILLE 32.48N 94.67W
04/02/2023 E1.75 INCH HARRISON TX PUBLIC
&&
BTThunderstorm Wind, Caddo
- When
- April 2, 6:25 PM CST
- Where
- Caddo County, 2.95 mi SSW of Mooringsport
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.639, -93.982
Trees were blown down near Old Mooringsport-Latex Road and Highway 169 south of Mooringsport.
Thunderstorm Wind, Caddo
- When
- April 2, 6:36 PM CST
- Where
- Caddo County, 2.12 mi NNW of Blanchard
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.609, -93.891
Trees were downed on the north side of Blanchard.
Thunderstorm Wind, Caddo
- When
- April 2, 6:38 PM CST to 6:39 PM CST
- Where
- Caddo County, 1.03 mi W of Blanchard
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 32.581, -93.898
A NWS Storm Survey confirmed straight line wind damage from an intense thunderstorm bowing arc that moved through the city of Blanchard during the evening of April 2nd. These winds were estimated to range from 65-85 mph, with a vast majority of the damage due to uprooted trees with any structural damage to buildings and infrastructure overwhelmingly due to trees falling. Trees were blown down along West Phelps Avenue, North Olney Street, West Warriner Avenue, as well as near Katie Circle and Pine Hill Road in Blanchard. There were also few cases of wind that caused minor damage to structures. In addition, the majority of the trees fell to the east and did not exhibit a convergent damage pattern typical of tornadoes.
Thunderstorm Wind, Caddo
- When
- April 2, 6:49 PM CST
- Where
- Caddo County, 2.07 mi WNW of Jewella
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.490, -93.833
A tree was blown down into the kitchen of a home in the Willow Ridge subdivision on the south side of Cross Lake.
Thunderstorm Wind, Caddo
- When
- April 2, 6:49 PM CST
- Where
- Caddo County, 0.38 mi ESE of (Shv)shreveport Rgnl
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.447, -93.824
A 73 mph wind gust was measured at the Shreveport Regional Airport.
Thunderstorm Wind, Caddo
- When
- April 2, 6:50 PM CST
- Where
- Caddo County, 1.05 mi S of Conn
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.565, -93.768
Trees were blown down on Dixie Shreveport Road and George Road.
Thunderstorm Wind, Caddo
- When
- April 2, 6:50 PM CST
- Where
- Caddo County, 1.11 mi ESE of Jewella
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.475, -93.782
A tree was blown down near Quinton Street, Orla Avenue, and Velva Avenue in Shreveport.
Thunderstorm Wind, Caddo
- When
- April 2, 6:51 PM CST
- Where
- Caddo County, 0.34 mi SE of Shreveport
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.476, -93.746
Trees were blown down near Fairview Street and Line Avenue in Shreveport.
Thunderstorm Wind, Caddo
- When
- April 2, 6:52 PM CST
- Where
- Caddo County, 1.86 mi S of Shreveport
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.454, -93.744
Trees were blown down near Dillingham Avenue and Mitchell Lane in Shreveport.
Thunderstorm Wind, Bossier
- When
- April 2, 7:10 PM CST
- Where
- Bossier County, 0.57 mi W of Sligo
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.450, -93.590
Multiple trees were blown down on Sligo Road south of Bossier City.
Thunderstorm Wind, Bossier
- When
- April 2, 7:20 PM CST
- Where
- Bossier County, 0.64 mi N of Taylortown
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.389, -93.600
A tree was blown down near the 8500 block of Barksdale Blvd near the Taylortown community. A vehicle collided with this tree, but no injuries were reported.
Thunderstorm Wind, Webster
- When
- April 2, 7:32 PM CST
- Where
- Webster County, 2.05 mi S of Sibley
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.501, -93.306
Several trees and power lines were down throughout the southern third of Webster Parish.
Thunderstorm Wind, Claiborne
- When
- April 2, 7:35 PM CST
- Where
- Claiborne County, 2.17 mi WNW of Homer
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.797, -93.101
A large tree was blown down on Highway 3062 near Homer.
Thunderstorm Wind, Bienville
- When
- April 2, 7:55 PM CST
- Where
- Bienville County, 3.72 mi W of Sparta
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.362, -93.143
Several trees were blown down near Highway 507.
Thunderstorm Wind, Lincoln
- When
- April 2, 8:29 PM CST
- Where
- Lincoln County, 0.78 mi ENE of Cedarton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.636, -92.519
Several trees were blown down near the intersections of Highway 33 and Highway 822 northeast of Ruston.
Hail, Bossier
- When
- April 2, 9:10 PM CST
- Where
- Bossier County, 3.01 mi ESE of Willow Chute
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.660, -93.700
Penny size hail fell on Woodlake Drive just southeast of Benton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 2 to 3, 2023$617,000 · EF0 · 53 events
- Wildfire in New Mexico, April 2, 20231 injured · $500,000 · 1 event
- Hail and Damaging Winds in Louisiana, April 2 to 3, 2023$168,000 · 1.25 in hail · 6 events
- Blizzard and Winter Storm in Wyoming, April 2 to 5, 202320 events
- Hail and Damaging Winds in Texas, April 2, 20232 in hail · 19 events
- Blizzard and Winter Storm in Wyoming, April 2 to 5, 202316 events
- Winter Storm and Winter Weather in Colorado, April 2 to 4, 20237 events
- Winter Storm and Heavy Snow in Nebraska, April 2 to 5, 20237 events
- Dust Storm and High Wind in California, April 2 to 3, 202363 kt wind · 6 events
- Heavy Snow and High Wind in California, April 2 to 3, 2023116 kt wind · 3 events
- Heavy Snow in Washington, April 2 to 3, 20233 events
- High Wind in Wyoming, April 2, 202354 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1084940, 1084939, 1084937, 1084941, 1084942, 1084943, 1084944, 1084945, 1084946, 1084947, 1084948, 1084949, 1084950, 1084951, 1084953, 1084955.